Life Support Issues/COPD End stages


goosebuddy wrote at 2010-01-10 05:49:07
My mother also became delusional after a severe episode related to COPD.  Her O2 may be TOO high - creating carbon dioxide buildup.  My mom's Dr. recommended  keeping her O2 at 88-90.  We also did a blood test and found she was dehydrated (can cause delirium) and her sodium level was too low (can also cause delerium).  Once we put her on IV fluids with sodium her delerium went away.  We also changed her meds from Oxycodone (like percocet) to vicadin.  The percocet was making her "see spiders craWLING UP THE WALLS).  I hope this helps... check for UTI, dehydration. too high O2, low sodium and change her meds.

Deb wrote at 2014-07-12 16:51:24
I have been reading a lot recently as my father in law has COPD and is having similar symptoms.  Too much oxygen given to a COPD patient can also cause these symptoms as the lungs do not have to work as hard and do not expel the CO2 as well.  I also read that there are machines that can help get rid of the CO2 when the patient is sleeping.  Bi-Pap or C-Pap machines.  We are bringing this up to his doctor.  Hope this helps.

Life Support Issues

All Answers

Answers by Expert:

Ask Experts


Margot RN BScN CGN


I nursed my own Mother and Grandmother at home when they were dying so I have personal experience with the emotions involved. I have also spent the last 20 years as a Registered Nurse caring for The Elderly and Terminally Ill and it has brought me great satisfaction. I am willing to answer any questions I can.


27 years Geriatric Nursing and working with palliative care clients and their families both in facilities and the community.

Registered Nurse, Bachelor of Science in Nursing and Certified Gerontological Nurse

Past/Present Clients
Hundreds of Long Term Care Residents as well as hundreds of Clients and families in the community (including my Mother and Grandmother).

©2016 All rights reserved.